Article Text

Download PDFPDF
CASE REPORT
Medication-related osteonecrosis of the jaw: a dentist's nightmare
  1. Arvind Muthukrishnan,
  2. Laliytha Bijai Kumar,
  3. Gomathi Ramalingam
  1. Department of Oral Medicine and Radiology, Saveetha University, Saveetha Dental College, Chennai, Tamil Nadu, India
  1. Correspondence to Dr Arvind Muthukrishnan, arvindmuthukrishnan{at}yahoo.com

Summary

Medication-related osteonecrosis of the jaw (MRONJ) is a complication in patients who are on anti-bone resorptive drugs. These drugs are prescribed for patients with multiple myeloma, osteoporosis, metastatic carcinoma and Paget's disease. Common anti-bone resorptive drugs such as bisphosphonate and monoclonal antibodies such as denosumab are prescribed for these patients to prevent bone resorption. Although very effective in preventing bone resorption, a complication arising from these groups of drugs is the development of osteomyelitis of the jaw. This medication-related osteonecrosis occurs only in the jaw bones. It could mimic a metastatic jaw tumour when a patient reports to the dental surgeon with pain and swelling in the jaw. This case report describes MRONJ in a 50-year-old Indian woman. This possible painful drug-induced complication of jaw bones can be prevented if proper medical history is taken and management protocol is followed in these patients.

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.